MAUDE Adverse Event Report: ETHICON INC. SFXSPI MCL+ BI UD 6IN2 3-0 DA RB-1; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID

ETHICON INC. SFXSPI MCL+ BI UD 6IN2 3-0 DA RB-1; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Catalog Number SXMP2B402
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Codes Failure to Anastomose (1028); Incontinence (1928); Pain (1994); Hematuria (2558)
Date of Event 01/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The single complaint was reported with multiple events.There are no additional details regarding the additional events.Additional information was requested, and the following was obtained: for each patient please provide the following information: a: the following answers are not specific to every patient, but are representative of the general problem.Did the anastomotic leak require additional medical or surgical intervention.Please specify? a: no further surgical intervention was necessary, however, due to urethral anastomotic insufficiency, the catheter had to remain in place for a longer period.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.A: a: the patients are pre-selected according to the guidelines.Age and bmi vary.Most diagnoses are made in men over 65.The average age of onset is around 70 to 72 years.Gender: male.Date and name of index surgical procedure? a: robot-assisted radical prostatectomy.Urethral anastomosis.The diagnosis and indication for the index surgical procedure? a: prostate cancer.Were any concomitant procedures performed? a: nein.What was the tissue condition (normal, thin, calcified, fragile, diseased)? a: since patients are selected according to current guidelines, tissue of any condition is closed.Anastomotic leaks have occurred in patients where they are considered unexpected.For the original intended closure, how were all layers closed? a: the anastomosis was initially closed with traditional monocryl 3-0 rb1, then for a period of time with v-loc 180, and finally with stratafix monocryl 4-0 bidirectional.Anastomotic leaks occurred more frequently with stratafix monocryl 4-0 bidirectional, which is why the procedure was then switched to stratafix monocryl 3-0 bidirectional.What symptoms did the patient experience following the index surgical procedure? onset date? a: macrohematuria "a visible reddening of the urine due to the presence of blood", pain in the lower abdomen, pain when urinating.Was the fixation loop secured to tissue at the initiation of suture use during the index procedure? a: the customer uses stratafix bidirectional, therefore there is no fixing loop.Was at least one reverse stitch performed prior to closure? a: according to the customer, he completes the anastomosis by tying a knot in the bidirectional stratafix 3-0 monocryl.Onset date/time of anastomotic leak? (# post op days).A: 3rd to 5th day after surgery.More often occurs secondarily.How was the anastomotic leak managed? a: no further surgical intervention was necessary, as there was no complete suture failure.The catheter had to remain in place longer to allow the anastomosis to heal completely, which extended the patient's hospital stay.Please describe the appearance of the suture during the second procedure.A: as previously described, the patient was generally not operated on again.And no one is sent back into the operating room just to have the sutures checked.Did the suture break? if so, where was the break noted (termination, middle, end)? a: presumably a partial segment of the suture.Since this would result in defective healing, it won't be examined.Did the suture pull out of the tissue? a: no.Did the suture barbs not engage in the tissue post op? a: ja.Were there any precipitating patient stress factors that led to the sutures breaking or pulling out of the tissue? a: nein.Are photos available? a: no.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? a: according to hcp, occasional kinks in the suture thread were observed.This was presumably due to the old paper suture carriers, meaning production was still being carried out by angiotech on behalf of jnj.Other relevant patient history/concomitant medications? a: hemostatic agents made from oxidized regenerated cellulose (orc) were used for local hemostasis.Tabotamp and cellistyptâ® (b.Braun) were used.Because their use lowers the ph and creates an acidic environment, the customer expressed concern that this could negatively affect the absorption of the suture material.What is the physicianâ¿¿s opinion as to the etiology of or contributing factors to this event? a: the customer assumes that certain batches are more prone to suture breakage.What is the patient's current status? a: only some cases had a poor outcome.No life-threatening cases.However, two cases resulted in persistent incontinence due to anastomotic insufficiency.Surgeonâ¿¿s name? a: the interview was with dr.Wagner.However, the symptoms occur with various surgeons.Product code and lot number? a: formerly sxmd2b402, now sxmp2b402.Dr.(b)(6) reported to us that he experiences higher rates of urethral anastomosis leakage when using stratafix compared to traditional suture material.He noticed an increase in this rate several years ago and has not yet been able to determine the cause.His hypotheses are: 1.Coagulation of blood vessels near the anastomosis could damage the suture material.2.The use of hemostatic agents made from oxidized regenerated cellulose (orc) could lower the ph, creating an acidic environment that could negatively affect the absorption of the suture material.
 
Event or Problem Description
It was reported that a patient underwent a robot-assisted radical prostatectomy on an unknown date and barbed suture was used for ureteral anastomosis.The patient experienced an anastomotic leak.The patient experienced macrohematuria, pain in the lower abdomen and pain when urinating.No further surgical intervention was necessary, as there was no complete suture failure.The catheter had to remain in place longer to allow the anastomosis to heal completely, which extended the patient's hospital stay.The suture barbs did not stay engaged in the tissue post operatively.The surgeon has ruled out robot-associated complications as there were no changes in grip force.Additional information was requested.

Brand Name
SFXSPI MCL+ BI UD 6IN2 3-0 DA RB-1
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
*   00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24560699
Report Number2210968-2026-02463
Device Sequence Number18350118
Product Code GAM
UDI-Device Identifier10705031464421
UDI-Public10705031464421
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K192580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSXMP2B402
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2026
Initial Report FDA Received Date03/10/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale